In this report we present a 37-year-old thalassemia patient with hyperferritinemia referred to our Microcytemia Center at the beginning of deferasirox (DFX) therapy. Treatment with subcutaneous infusions of desferrioxamine (DFO) had started when he was 10 years old. During the 6-month DFX treatment, serum ferritin levels progressively increased from 600 to 2,700 ng/ml despite progressive DFX dose adjustments. This paradoxically abnormal ferritin levels required drug discontinuation but were not paralleled by a similar iron burden in T2* magnetic resonance imaging. In this clinical case, ferritin levels were inappropriately increased following initiation of DFX treatment, but in the presence of an almost unmodified pattern of organ iron overload. Excluding the diagnostic dilemma of an improbable failure of DFX chelation, the pathogenesis of this phenomenon remains to be clarified, thus further complicating the problem of ferritin specificity and its role in monitoring chelation efficacy and in adapting DFX dosage in a limited period of treatment.